Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 122, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 28, 2003, 2:50 PM EST for Adams County, Franklin County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 28, 2003, 2:50 PM EST (19:50 UTC)
- Expired
- Nov 28, 2003, 3:45 PM EST
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Adams County, PA, Franklin County, PA
The radar
The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 281950
SVRCTP
PAC001-055-282045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EST FRI NOV 28 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 345 PM EST.
* AT 250 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ROUZERVILLE...OR 4 MILES NORTHEAST OF
WAYNESBORO...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CASHTOWN AND SEVEN STARS AROUND 255 PM.
GETTYSBURG AROUND 300 PM.
HEIDLERSBURG AROUND 310 PM.
LAKE MEADE AROUND 315 PM.
EAST BERLIN AROUND 320 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM
WINDOWS.
LAT...LON 3985 7760 4001 7730 4006 7714 4002 7704
3991 7696 3974 7738 3973 7755
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 28, 10:40 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Nov 28, 10:40 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1040 AM EST FRI NOV 28 2003 .UPDATE... HAVE BEEN SERIOUSLY CONSIDERING ISSUING WIND ADVISORY FOR THIS EARLY AFTERNOON TO COVER THE LAUREL HIGHLANDS AS PRECIP AREA MOVES INTO SOUTHWEST PA LATE THIS MORNING. AFTER FURTHER CONSIDERATION...THE CHANCES OF ACTUALLY PRODUCING ADVISORY WINDS THIS AFTERNOON IS RATHER SMALL AND DONT REALLY WANT IT UP FOR THE ENTIRE CWA. HOWEVER AFTER A LOOK AT THE NEW MODEL RUNS...WE WILL BE CONSIDERING BOTH A WIND ADVISORY AND A WINTER WEATHER ADVISORY (NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS) DURING THE AFTERNOON. WILL BE ISSUING A UPDATE FOR THIS MORNING...ASSOCIATED WITH ONLY MINOR CHANGES IN THE GRIDS. THE CHANGES MAY NOT SIGNIFICANT TO CAUSE MUCH OF A WORDING CHANGE...BUT WILL ISSUE ZFP ANYWAY. WILL ALSO UPDATE SPS (FOR SNOW WIND AND RAIN) TO COVER UNTIL THE AFTERNOON PACKAGE. && ONDREJIK .PREV DISCUSSION... LOW PRESSURE WILL STRENGTHEN RAPIDLY TODAY AS IT MOVES NORTHEAST FROM NE KENTUCKY...TO WRN NEW YORK BY THIS EVENING. A SECONDARY LOW CENTER WILL FORM ACROSS SERN PENN AND BE RESPONSIBLE FOR FOCUSING SOME LOCALLY HEAVIER RAIN (1-1.5) ACROSS OUR EXTREME EASTERN COUNTIES THIS AFTERNOON AND EVENING. STILL A LITTLE UNCLEAR IF A NCRFB (NARROW COLD FRONTAL RAIN BAND) WITH STRONG WINDS WILL DEVELOP ALONG THE FRONT ACROSS THE SUSQ VALLEY AND ERN ZONES THIS AFTERNOON. ODDS SLIGHTLY FAVOR IT...WITH SOME 45 MPH WIND GUSTS AND POSS MINOR WIND DAMAGE) BUT THE DVLPMT OF A SECONDARY WAVE WILL DELAY SIGNIFICANT PRESSURE RISES IMMEDIATELY BEHIND THE FRONT ELSEWHERE. THE WIND WILL DEFINITELY BLOW LATER TONIGHT THROUGH SATURDAY (WITH SUSTAINED WINDS OF 20-25 MPH AND GUSTS OF 35-45 MPH)...AND THE SNOWFLAKES WILL FLY...PARTICULARLY ACROSS THE WRN AND NW MTNS WHERE A GOOD UPSTREAM FETCH ACROSS LAKES HURON AND ERIE...AND STRONG COLD ADVECTION IN THE 700-500 HPA LAYER WILL LEAD TO FREQUENT SNOW SHOWERS ACROSS THE WRN AND NW MTNS. WENT WITH A SPECIAL WEATHER STATEMENT FOR NOW...AND MENTIONED 2-3 INCHES OF SNOW FOR THE WRN MTNS BY SATURDAY MORNING. THE DEEP UPR TROUGH SWINGS NE OFF THE NEW ENGLAND COAST BY SUNDAY...BUT A CHILLY NW FLOW WILL CONTINUE ACROSS THE REGION INTO THE MIDDLE OF NEXT WEEK. THE NEXT PRECIP THREAT WILL COME IN THE FORM OF SNOW SHOWERS MONDAY AFTERNOON AS AN UPPER SHORT WAVE AND SFC COLD FRONT MOVES SE ACROSS THE GREAT LAKES. MREF DATA INDICATES GENERALLY RISING HEIGHTS AND DRY CONDITIONS ACROSS CENTRAL PENN UNDER A WEAK UPR RIDGE FOR THE SECOND HALF OF NEXT WEEK. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SPS FOR LOCALLY 1+ RAINFALL TODAY...GUSTY WINDS (UP TO 45 MPH) ALONG AND IN THE WAKE OF THE STRONG COLD FRONTAL PASSAGE THIS AFTERNOON/EVENING...AND POTENTIAL FOR 2-3 SNOW WRN AND NW MTNS TONIGHT. &&
Hazardous weather outlook, Nov 28, 5:25 AM EST, 9 hours 25 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-281215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 525 AM EST FRI NOV 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MARCH EAST ACROSS THE STATE THIS AFTERNOON AND EVENING. A BAND OF HEAVY SHOWERS WILL FORM ALONG THE FRONT...AND COULD CONTAIN WIND GUSTS AROUND 45 MPH. WIND GUSTS OF THIS MAGNITUDE COULD RESULT IN SOME MINOR DAMAGE AND A FEW POWER OUTAGES. LAKE EFFECT SNOW SHOWERS WILL CAUSE HAZARDOUS DRIVING CONDITIONS ACROSS THE NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS TONIGHT AND SATURDAY. SNOW ACCUMULATIONS OF 2 TO 3 INCHES ARE LIKELY BY DAYBREAK SATURDAY. WEST TO NORTHWEST WINDS WILL ALSO INCREASE TO BETWEEN 20 AND 25 MPH SUSTAINED IN ALL AREAS LATE TONIGHT. WIND GUSTS OF 35 TO 45 MPH WILL BE COMMON LATE TONIGHT AND SATURDAY. .DAYS TWO THROUGH SEVEN... THE STRONG NORTHWEST WINDS...AND LAKE EFFECT SNOW SHOWERS ACROSS THE MOUNTAINS OF NORTHERN AND WESTERN PENNSYLVANIA...WILL BEGIN TO DIMINISH LATER IN THE DAY SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE RELAY REPORTS OF WIND GUSTS OVER 45 MPH...ANY WIND DAMAGE...AND SNOW ACCUMULATIONS OF 3 INCHES OR MORE. LAMBERT
In the hours before
Special weather statement, Nov 28, 11:15 AM EST, 3 hours 35 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-282030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1115 AM EST FRI NOV 28 2003 ...A CHANGE TO WINTER WEATHER LATE TODAY THROUGH SATURDAY... A COMPLEX STORM SYSTEM WILL GATHER STRENGTH AND MOVE INTO CENTRAL PENNSYLVANIA BY LATE THIS AFTERNOON. RAIN HAS ALREADY ENTERED THE STATE AND HAS PRODUCED SOME AREAS OF HEAVY RAIN. RAINFALL AMOUNTS WILL GENERALLY RANGE BETWEEN ONE HALF AND ONE INCH...WITH SLIGHTLY HIGHER AMOUNTS POSSIBLE ACROSS THE WESTERN MOUNTAINS AND LOWER SUSQUEHANNA VALLEY. WHILE WIDESPREAD RIVER FLOODING IS NOT ANTICIPATED AT THIS TIME...MINOR FLOODING OF STREAMS...POOR DRAINAGE LOCATIONS AND URBAN AREAS WILL BE POSSIBLE. A STRONG COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL SWEEP EAST ACROSS PENNSYLVANIA LATER THIS AFTERNOON AND THIS EVENING. STRONG WIND GUSTS WILL BE POSSIBLE ALONG...AND BEHIND THIS FRONT...WITH WIND GUSTS UP TO 45 MPH POSSIBLE LATE TODAY INTO SATURDAY. RESIDENTS SHOULD USE TODAY TO SECURE LOOSE OUTDOOR OBJECTS...IN ANTICIPATION OF THESE STRONG WINDS. RAIN WILL CHANGE TO SNOW FROM WEST TO EAST ACROSS THE AREA BY TONIGHT. THE CHANGEOVER TO SNOW WILL OCCUR ACROSS THE NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS LATE THIS AFTERNOON...THE CENTRAL MOUNTAINS DURING THE EVENING...AND SUSQUEHANNA VALLEY BY LATE TONIGHT. THE NORTHWEST MOUNTAINS...AND LAUREL HIGHLANDS WILL BE MOST LIKELY TO EXPERIENCE ACCUMULATING SNOW...WITH 2 TO 3 INCHES POSSIBLE BY SATURDAY MORNING. ACROSS THE NORTH CENTRAL MOUNTAINS...AN INCH OR TWO WILL BE POSSIBLE BY SATURDAY MORNING...WITH AN INCH OR LESS EXPECTED ACROSS THE CENTRAL MOUNTAINS. LITTLE OR NO ACCUMULATION IS EXPECTED ACROSS THE LOWER AND MID SUSQUEHANNA VALLEY. SATURDAY WILL FEATURE SNOW SHOWERS AND POSSIBLE SQUALLS EARLY...BUT THESE SHOULD GRADUALLY DIMINISH THROUGH THE DAY. STRONG GUSTY WINDS WILL PERSIST...AND MAY CREATE AREAS OF BLOWING SNOW ACROSS THE HIGHER TERRAIN OF THE NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS. ANYONE WITH TRAVEL PLANS THIS HOLIDAY WEEKEND...SHOULD EXERCISE CAUTION AND STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER INFORMATION ON THIS DEVELOPING STORM. ONDREJIK FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.